Drug reaction with eosinophilia and systemic symptoms: An emergency medicine focused review

Am J Emerg Med. 2022 Jun;56:1-6. doi: 10.1016/j.ajem.2022.03.024. Epub 2022 Mar 18.

Abstract

Introduction: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe drug reaction associated with potentially severe morbidity and mortality.

Objective: This narrative review evaluates the pathogenesis, diagnosis, and management of DRESS for emergency clinicians.

Discussion: DRESS is a severe hypersensitivity reaction which can involve multiple organ systems, including the skin, lymphatic system, lungs, kidneys, and heart. Treatment is primarily supportive care combined with removal of the offending agent and initiation of corticosteroids. Additional options include cyclophosphamide, cyclosporine, intravenous immunoglobulin, and N-acetylcysteine.

Conclusion: It is important for the emergency clinician to be aware of the diagnosis and management of DRESS in order to best optimize care for these patients.

Keywords: DRESS; Drug reaction with eosinophilia and systemic symptoms; Hypersensitivity reaction.

Publication types

  • Review

MeSH terms

  • Adrenal Cortex Hormones / therapeutic use
  • Drug Hypersensitivity Syndrome* / diagnosis
  • Drug Hypersensitivity Syndrome* / etiology
  • Drug Hypersensitivity Syndrome* / therapy
  • Emergency Medicine*
  • Eosinophilia* / chemically induced
  • Eosinophilia* / diagnosis
  • Eosinophilia* / therapy
  • Humans
  • Lung

Substances

  • Adrenal Cortex Hormones